A new Danish study (1) has found an increased risk of cardiac arrest associated with treatment with TCAs (tricyclic antidepressants) or SSRIs (selective serotonin reuptake inhibitors) (2).
The study found no association between increased risk of cardiac arrest and the use of SNRI antidepressants (serotonin and norepinephrine reuptake inhibitors) or NaSSA antidepressants (noradrenergic and specific serotonergic antidepressants).
Increased risk mainly documented for citalopram
The increased risk is mainly based on identified cases of cardiac arrest in citalopram-treated patients, since more than 50 % of the patients in the study were treated with citalopram.
The study does not allow for conclusions on whether the other SSRIs may cause a larger, smaller or the same risk of cardiac arrest.
Nor does the study give any possibility of identifying patients with a significant increased risk, caused for example by other diseases.
Adverse reactions and consumption
In the period from 1 December 2007 to 5 May 2012, the Danish Health and Medicines Authority received one report describing cardiac arrest in a patient who took citalopram.
Data from the Register of Medicinal Product Statistics shows that in 2011, 162,978 Danes redeemed a prescription for citalopram.
A recent report from the Danish State Serum Institute has shown that the number of Danes on antidepressant medicines has stabilised from 2010 to 2011 - after having increased for many years.
Product information for citalopram updated in December 2011
In October 2011, the Danish Medicines Agency (now the Danish Health and Medicines Authority), recommended to reduce the maximum daily dose of citalopram-containing medicines to 40 mg in adults and to 20 mg in the elderly and patients with impaired liver function.
The new recommendation followed a drug trial and reports of adverse reaction which showed that citalopram could cause QT prolongation (changes in electrical heart activity), which could cause potentially fatal arrhythmia (irregularity of the heartbeat).
In December 2011, the product information of citalopram-containing medicines was updated with warnings and the latest recommendations for maximum dose. Please see the Danish translation of the PhVWP's recommendation for the product information of citalopram as well as our announcement European Medicines Agency recommends lower dose of citalopram.
Danish Health and Medicines Authority will determine the need for further changes to the product information
The Danish Health and Medicines Authority will discuss the new study in the European Pharmacovigilance Working Party (PhVWP) to determine if there is a need for further changes to the product information for citalopram or the other antidepressant medicines of the same type.
Recommendations by the Danish Health and Medicines Authority
- Doctors and patients should follow the latest warnings and recommendations for maximum dose for citalopram in compliance with the product information.
- Patients should continue taking citalopram if they are successfully treated and QT prolongation has not been demonstrated.
- It is important that serious incidents, such as cardiac arrest, are reported to the Danish Health and Medicines Authority even if it is only suspected that the antidepressant medicine is what caused the reaction.
- Patients who are treated with citalopram or other antidepressant medicine should not stop or change treatment without first discussing it with their doctor.
- The odds ratio for cardiac arrest in a 30-day period after commenced treatment with TCA or SSRI is: TCA: 1.69 (CI: 1.14-2.50); SSRIs: 1.21 (CI: 1.00-1.47)